Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Jackson, KY

May 5, 2018Harlan County, Leslie County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 5, 2018, 3:00 PM EDT for Harlan County, Leslie County, Kentucky. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2018, 3:00 PM EDT (19:00 UTC)
Expired
May 5, 2018, 3:30 PM EDT
In force
30 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Harlan County, KY, Leslie County, KY

The radar

The Jackson,KY radar (KJKL), 78 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 3:04 PM EDTHAIL 2.53 Wnw Harlan, KYTIME ESTIMATED BY RADAR. IMAGE OBTAINED THROUGH SOCIAL MEDIA.
May 5, 3:10 PM EDTHAIL 1.753 Wnw Harlan, KYREPORT ON SOCIAL MEDIA
May 5, 3:12 PM EDTHAIL 1Baxter, KY
May 5, 3:12 PM EDTHAIL 1.75Baxter, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1619 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WUUS53 KJKL 051900
SVRJKL
KYC095-131-051930-
/O.NEW.KJKL.SV.W.0022.180505T1900Z-180505T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
300 PM EDT SAT MAY 5 2018

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Northwestern Harlan County in southeastern Kentucky...
  Southeastern Leslie County in southeastern Kentucky...

* Until 330 PM EDT

* At 300 PM EDT, a severe thunderstorm was located over Tacky Town,
  or 7 miles west of Harlan, moving northeast at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Harlan, Loyall, Wallins Creek, Warbranch, Rosspoint, Bledsoe, Big
  Laurel, Baxter, Mozelle, Pine Mountain, Coldiron, Chappell, Tacky
  Town, Saylor, Tremont, Putney, Spruce Pine, Napier and Nolansburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3684 8349 3685 8348 3687 8350 3689 8349
      3690 8351 3691 8349 3692 8350 3709 8335
      3694 8313 3680 8344
TIME...MOT...LOC 1900Z 228DEG 24KT 3687 8344 

HAIL...1.00IN
WIND...<50MPH
 
$$

RAY
2 follow-up statements
668 
WWUS53 KJKL 051916
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
316 PM EDT SAT MAY 5 2018

KYC095-131-051930-
/O.CON.KJKL.SV.W.0022.000000T0000Z-180505T1930Z/
Harlan KY-Leslie KY-
316 PM EDT SAT MAY 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHWESTERN HARLAN AND SOUTHEASTERN LESLIE COUNTIES...

At 315 PM EDT, a severe thunderstorm was located over Bledsoe, or
near Harlan, moving northeast at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

There was a report of 1 inch hail in Baxter in Harlan County.

Locations impacted include...
Harlan, Loyall, Rosspoint, Bledsoe, Big Laurel, Baxter, Mozelle, Pine
Mountain, Chappell, Putney, Spruce Pine, Napier and Nolansburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3694 8347 3709 8335 3694 8313 3684 8335
TIME...MOT...LOC 1915Z 228DEG 24KT 3694 8335 

HAIL...1.00IN
WIND...<50MPH
 
$$

RAY
681 
WWUS53 KJKL 051927
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
327 PM EDT SAT MAY 5 2018

KYC095-131-051936-
/O.EXP.KJKL.SV.W.0022.000000T0000Z-180505T1930Z/
Harlan KY-Leslie KY-
327 PM EDT SAT MAY 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARLAN AND
SOUTHEASTERN LESLIE COUNTIES WILL EXPIRE AT 330 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail 
is still possible with this thunderstorm.

LAT...LON 3694 8347 3709 8335 3694 8313 3684 8335
TIME...MOT...LOC 1926Z 228DEG 24KT 3698 8330 

$$

RAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:00 PM EDT, 1 hour earlier.

Area forecast discussion, May 5, 2:00 PM EDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
200 PM EDT Sat May 5 2018

.UPDATE...
Issued at 140 PM EDT SAT MAY 5 2018

Did an update to fine tune the PoPs and Wx through the rest of the
afternoon and into the evening. The earlier thoughts still hold
for more isolated convection in the east through late afternoon
with more activity moving in from the southwest toward evening.
Also updated the T and Td grids per the latest obs and trends.
These have been sent to the NDFD and web servers.

UPDATE Issued at 1055 AM EDT SAT MAY 5 2018

14z sfc analysis shows a fairly broad area of low pressure slowly
moving over eastern Kentucky late this morning. This resulted in
morning showers and patchy fog along with overcast conditions. Now
the showers have broken up and become more scattered over the JKL
CWA while continuing more steady to the west along with a few
embedded thunderstorms. The latest HRRR and NAM12 solutions have a
lull in the activity over our area for several hours into the
afternoon before the convection returns from southwest to
northeast. Depending on how much instability can build we could
see some strong storms with locally heavy rainfall in the eastern
sections of the CWA later this afternoon given the decent mid
level lapse rates and some veering winds with height in the
progged soundings. Have redrawn the PoP and Wx forecast into the
evening with these thoughts, and model scenarios, in mind. Did
also add in the latest obs and trends to the T and Td grids where
the values are about the same at each reporting site given the
nearly saturated low levels. Low 60s are found to the northwest
with mid to upper 60s reported in the southeast. Winds are
relatively light and variable throughout the area and will remain
that way - outside of any thunderstorm - into the evening. These
updated grids have been sent to the NDFD and web servers. A ZFP
update is forthcoming, as well.

UPDATE Issued at 759 AM EDT SAT MAY 5 2018

Showers have filled in across the area, with a little thunder
leftover in the far east. Have freshened up the POPs through this
morning according to the latest radar and HRRR trends. This will
keep likely or higher POPs going for all but the southeast through
this morning, before convection fills in across the entire area
into this afternoon.

&&

.SHORT TERM...(Today through Sunday)
Issued at 359 AM EDT SAT MAY 5 2018

The latest surface map features a stalling cool front aligned near
the I-64 corridor. Scattered showers, along with some isolated
thunderstorms have been ongoing along and south of the front, with
the best cluster of storms currently located across south central
Kentucky. These will likely brush portions of our western CWA
through dawn as they advance to the east, but should weaken
somewhat as they move into our area. Aloft, a short wave trough is
rotating towards the Arklatex region.

A wet 24 hours will be in store for eastern Kentucky, as the short
wave trough continues to the east and deepens as it moves into the
central and southern Appalachians by tonight. This will allow for
a developing wave of low pressure at the surface, which will pass
through eastern Kentucky late tonight.

Widespread showers will move into our area today, along with
scattered thunderstorms at times. Model guidance suggests the
potential for some isolated strong thunderstorms along and south
of the Hal Rogers Parkway and Highway 80 corridors this afternoon,
as shear increases out ahead of the approaching surface and upper
level wave later today. Instability will be the main question, as
clouds will be prevalent.

Showers will continue into tonight as the surface and upper level
wave move across our area. Thunder chances will be diminishing
by early evening, with decreasing instability. Rainfall totals by
Sunday morning could range in the 1 to 2 inch range. Showers will
diminish from west to east Sunday morning, as the low pulls away.
POP chances will then increase from the northwest late in the day,
as another cold front approaches the area. Temperatures will trend
towards more seasonable readings through the weekend.

.LONG TERM...(Sunday night through Friday)
Issued at 359 AM EDT SAT MAY 5 2018

A progressive and active pattern is expected in the long term
period. The best chances of precipitation will be with two upper
level short waves Sunday night into Monday and the next one
Thursday. The end of the period there remains quite a bit of
divergence in the model solutions leading to a lower confidence
forecast by Friday. The first upper level feature on Sunday night
into Monday will be accompanied by a weakening surface cold front
diving south across the Ohio Valley. The GFS seems to be on the
higher side of instability Monday afternoon and therefore kept
afternoon thunder in the slight range at this point. These storms
would not be organized due to the lack of shear withing the
environment. A weak surface trough in the east will keep some
convection in the forecast for Tuesday, but the lack of
instability will keep this all rain showers. The best chance of
the dry day for the period will be Wednesday, as weak upper level
ridging develops between systems. That said, some of the soundings
would suggest only a few diurnally driven cumulus clouds at best
given the drier low levels. The next upper level wave and weak
upper level divergence should be enough to kick off another chance
of showers and mainly afternoon thunderstorms by Thursday. There
is a little better shear forecast across the region which could
lead to isolated more organized thunderstorms Thursday afternoon.
This surface boundary will become more diffuse and linger across
the Ohio Valley into Friday. This will keep chances of showers and
afternoon thunderstorms going into the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 200 PM EDT SAT MAY 5 2018

Scattered to numerous showers, and eventual thunderstorms, will
keep ceilings/visibilities generally around MVFR for much of the
rest of the afternoon and evening. Pockets of IFR will develop as
well during this time. Later tonight, cigs and vis will lower to
IFR or worse with steadier rains as the sfc low slides past. Look
for some improvement in the cigs and vis as the rain comes to an
end Sunday morning from southwest to northeast. Winds will remain
light and variable through the period - away from any
thunderstorm.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...GEOGERIAN
LONG TERM...DJ
AVIATION...GREIF
Hazardous weather outlook, May 5, 4:46 AM EDT, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
446 AM EDT Sat May 5 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
446 AM EDT Sat May 5 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible at times through this
evening. Minor flooding of low lying will be possible at any
locations that see repeated rounds of thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible at times for portions of eastern
Kentucky Sunday through Monday, as well as Wednesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GEOGERIAN/DJ

In the hours before

Special weather statement, May 5, 2:50 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service JACKSON KY
250 PM EDT SAT MAY 5 2018

KYZ087-088-117-051930-
Bell-Harlan-Leslie-
250 PM EDT SAT MAY 5 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HARLAN...
NORTHEASTERN BELL AND SOUTHWESTERN LESLIE COUNTIES THROUGH 330 PM
EDT...

At 250 PM EDT, a strong thunderstorm was located over Stony Fork
Junction, or 10 miles northeast of Pineville, moving northeast at 15
mph.

Half inch hail is possible with this storm.

Locations impacted include...
Loyall, Wallins Creek, Sandy Fork, Bledsoe, Coldiron, Beverly, Stony
Fork Junction, Black Snake, Field, Tacky Town, Saylor, Blanche, Cary,
Rella, Blackmont, Balkan, Warbranch, Baxter, Roark and Miracle.

LAT...LON 3679 8368 3690 8361 3691 8358 3693 8357
      3694 8358 3695 8358 3694 8351 3700 8352
      3701 8351 3703 8352 3688 8329 3672 8353
TIME...MOT...LOC 1850Z 218DEG 14KT 3682 8352

RAY
Special weather statement, May 5, 2:53 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
253 PM EDT SAT MAY 5 2018

KYZ115-117-051930-
Perry-Leslie-
253 PM EDT SAT MAY 5 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LESLIE AND
SOUTHEASTERN PERRY COUNTIES THROUGH 330 PM EDT...

At 252 PM EDT, a strong thunderstorm was located over Cutshin, or 9
miles southeast of Hyden, moving northeast at 15 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Hazard, Yeaddiss, Big Fork, Cinda, Viper, Smilax, Daley, Big Rock,
Diablock, Causey, Jeff, Daisy, Cornettsville, Cutshin and Frew.

LAT...LON 3705 8333 3728 8322 3718 8302 3715 8304
      3701 8323
TIME...MOT...LOC 1852Z 218DEG 14KT 3709 8324

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:04 AM EDTSpecial Weather StatementJKLJackson, Rockcastle26 min
May 5, 2:50 PM EDTSpecial Weather StatementJKLHarlan40 min
May 5, 2:53 PM EDTSpecial Weather StatementJKLPerry37 min
May 5, 3:10 PM EDTSpecial Weather StatementJKLKnott35 min
May 5, 3:53 PM EDTSevere Thunderstorm WarningJKLFloyd, Letcher, Pike37 min
May 5, 4:12 PM EDTSevere Thunderstorm WarningJKLWayne48 min
May 5, 4:30 PM EDTSevere Thunderstorm WarningJKLPike46 min
May 5, 4:47 PM EDTSpecial Weather StatementJKLPike43 min
May 5, 4:53 PM EDTSpecial Weather StatementJKLPulaski52 min
May 5, 4:55 PM EDTSpecial Weather StatementJKLKnox65 min
May 5, 5:00 PM EDTSevere Thunderstorm WarningJKLPulaski, Wayne45 min
May 5, 5:47 PM EDTSpecial Weather StatementJKLRockcastle28 min
May 5, 6:16 PM EDTSpecial Weather StatementJKLBell, Jackson, Knox, Laurel, Rockcastle44 min
May 5, 7:32 PM EDTSpecial Weather StatementJKLBreathitt43 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.